Kansas, 2006

Damaging Winds in Kansas, July 26, 2006

July 26, 2006 · NWS DDC · 8 events in 5 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$130,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 26, 12:44 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 26, 12:44 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
144 PM CDT WED JUL 26 2006

.DISCUSSION...

DAYS 1-2...
CONCERNS ARE AMOUNT OF HEAT AND CONVECTION.

UPPER LEVEL RIDGE OVER WESTERN CONUS IS FORECAST TO DISTEND EASTWARD
WITH TIME MAKING ITS WAY BACK INTO THE NORTHERN PLAINS BY FRIDAY.
THIS WILL LEAVE THE CENTRAL HIGH PLAINS ON THE TROPICAL SIDE OF
THINGS WITH CONTINUED HIGH SURFACE DEWPOINTS AND VERY WARM
TEMPERATURES EACH DAY. THE PLUME OF MONSOONAL MOISTURE OVER THE
SIERRA MADRE OCCIDENTALS OF MEXICO WILL CONTINUE TO STREAM
NORTHWARD INTO THE SOUTHWEST STATES AND THE SOUTHERN ROCKIES.

A LOWER TROPOSPHERIC SHEAR AXIS ACROSS KANSAS AND THE PANHANDLES
SHOULD ONCE AGAIN PROVIDE FOCUS FOR LATE DAY AND EVENING CONVECTION
TODAY AS AFTERNOON DEWPOINTS REMAIN IN THE 50S TO NEAR 60 EVEN AFTER
MIXING. THE RESULT WILL BE HIGH BASED STORMS AGAIN, MUCH LIKE
YESTERDAY. BY THURSDAY HOWEVER THE LOW LEVEL SHEAR AXIS IS FORECAST
TO BE A BIT FARTHER SOUTH SO THAT CONVECTION WILL BE LESS LIKELY
EXCEPT FOR MY VERY SOUTHERN COUNTIES.

HAVE LEFT TEMPERATURES IN THE UPPER 90S TO NEAR 100 RANGE BOTH DAYS
SO OPPRESSIVE HEAT WILL CONTINUE A FEW MORE DAYS. CONVECTIVE DEBRIS
MAY LIMIT TEMPERATURES A BIT KEEPING US OUT OF THE LOW 100 TO 105
RANGE.

NOTICE:
KDDC LOST MUCH OF ITS NETWORK COMMUNICATION ABILITY THIS MORNING DUE
TO A CUT FIBER OPTIC CABLE. AS OF THIS WRITING, THE OFFICE REMAINS
WITHOUT COMMUNICATIONS VIA WIDE AREA NETWORK AND INTERNET THEREBY
LIMITING THE TYPE AND NUMBER OF PRODUCTS THE OFFICE CAN PROVIDE. WE
REGRET ANY INCONVENIENCE THIS MAY CAUSE AND HOPE OUR GROUND
COMMUNICATION SERVICE PROVIDERS WILL HAVE FULL COMMUNICATIONS
RESTORED SOON.

DAYS 3-7...
ALL THE MODELS HINT AT A SYNOPTIC SCALE FEATURE MOVING NORTH OUT OF
THE TROPICS INTO THE SOUTHERN ROCKIES AND SOUTHERN PLAINS BY DAYS 5
TO 7. THE HEIGHT AND TEMP PATTERNS IN THE EXTENDED COULD BE AFFECTED
BY CONVECTIVE FEEDBACK. NEVERTHELESS, THUNDERSTORMS MAY BE POSSIBLE
BY MONDAY NIGHT OR TUESDAY WITH THIS FEATURE. TIMING AND EXACT
LOCATION IS OF COURSE NOISE. MAX TEMPS MAY BE HELD DOWN BY ANY
CLOUDS AND PRECIP BUT MINS COULD ACTUALLY BE HELD UP. ALSO THE
DOWNSLOPE FLOW WILL BE CUT OFF FOR MOST OF THE EXTENDED. SO INSTEAD
OF MAXES OVER 100, UPPER 90S MAY BE MORE REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  70  97 / 30  20  20  0
GCK  68  98  68  99 / 20  20  20  0
EHA  68  96  67  96 / 30  20  20  0
LBL  69  97  70  99 / 40  20  20  0
HYS  70  98  69  99 / 40  30  10  0
P28  75  99  72  97 / 40  30  30  0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSON/FINCH

FN08/24
Hazardous weather outlook, Jul 26, 4:00 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUL 26 2006

KSZ030-031-043>046-061>066-074>081-084>090-271000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGE LAND FIRE DANGER INDEX WILL CLIMB INTO THE VERY HIGH
CATEGORY THIS AFTERNOON.  HIGH TEMPERATURES WILL RANGE FROM 98 TO
102 DEGREES AND WINDS WILL SHIFT NORTHEAST AT 15 TO 20 MPH.
ALL OUTDOOR BURNING IS STRONGLY DISCOURAGED...AS ANY FIRE WHICH DOES
START WILL EASILY SPREAD FAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

In the hours before

Local storm report, Jul 26, 1:00 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     ELKHART                 37.00N 101.89W
07/26/2005  M0 MPH           MORTON             KS   MESONET

            58 MPH WIND GUST REPORTED ON AMOS SITE AT ELKHART

&&

JFINCH
Local storm report, Jul 26, 1:00 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     ELKHART                 37.00N 101.89W
07/25/2006  58 MPH           MORTON             KS   MESONET

            58 MPH WIND GUST REPORTED ON AMOS SITE AT ELKHART

&&

JFINCH

The radar

The Dodge City radar (KDDC), 4 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ford

When
July 26, 5:20 PM CST
Where
Ford County, Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Six inch diameter tree branch broken.

Thunderstorm Wind, Ford

When
July 26, 5:30 PM CST
Where
Ford County, Wright
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -99.883

Ten power poles were blown down near Jewell Rd and 119 Rd.

Thunderstorm Wind, Hodgeman

When
July 26, 5:55 PM CST
Where
Hodgeman County, 8 mi SW of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.000, -100.000

Thunderstorm Wind, Ford

When
July 26, 5:55 PM CST
Where
Ford County, 1 mi N of Spearville
Measured
104 kt (120 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$120,000
Reported by
NWS STORM SURVEY
Coordinates
37.867, -99.750

A house was destroyed by a microburst estimated to be around 120 mph. Also, a grain bin and cattle shed were destroyed in the area. A cemetery across the street of the house received heavy damage to trees and tombstones. The injury was to a male, approximately 45 years of age, and occurred when a door blew off the hinges and into the living area striking the victim. All other occupants were heading towards the basement at the time. The injuries were minor (stitches required).

Thunderstorm Wind, Hodgeman

When
July 26, 6:25 PM CST
Where
Hodgeman County, 11 mi SSE of Hanston
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.967, -99.633

Thunderstorm Wind, Edwards

When
July 26, 6:35 PM CST
Where
Edwards County, 7 mi N of Offerle
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.983, -99.550

Some tree damage was reported.

Thunderstorm Wind, Clark

When
July 26, 6:45 PM CST
Where
Clark County, 9 mi S of Sitka
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.050, -99.667

Thunderstorm Wind, Comanche

When
July 26, 7:30 PM CST
Where
Comanche County, 11 mi S of Protection
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.033, -99.483

Heavy outdoor furniture was tossed around.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526810, 5526811, 5526812, 5526813, 5526814, 5526815, 5526825, 5526883.